Alert archive / North Dakota / Wind Chill Advisories in 2011

Wind Chill Advisory 41, NWS Bismarck, ND

February 1, 201132 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 1, 2011, 2:48 PM MST for 32 counties in North Dakota. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2011, 2:48 PM MST (21:48 UTC)
Expired
Feb 1, 2011, 5:00 PM MST
In force
2 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS43 KBIS 012148
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CST TUE FEB 1 2011

...COLD ARCTIC AIR AND DANGEROUS WIND CHILLS WILL CONTINUE TO
IMPACT THE NORTHERN PLAINS THROUGH WEDNESDAY MORNING...

.BITTERLY COLD ARCTIC HIGH PRESSURE WILL SETTLE OVER THE NORTHERN
PLAINS THIS EVENING...THEN WILL BUILD SOUTH TONIGHT. FRIGID TEMPERATURES
NOW THROUGH WEDNESDAY MORNING WILL CONTINUE TO COMBINE WITH WINDS
UP TO 15 MPH TO CREATE AREAS OF DANGEROUS WIND CHILLS FROM 25
BELOW TO AROUND 50 BELOW ACROSS MUCH OF THE STATE TODAY.

IF PLANNING TRAVEL...BE SURE TO CARRY A WINTER SURVIVAL KIT...AND
CHECK THE LATEST ROAD CONDITIONS. IF YOU BECOME STRANDED DO NOT
LEAVE THE SAFETY OF YOUR VEHICLE. WIND CHILLS THIS COLD WILL
CAUSE FROSTBITE IN A VERY SHORT PERIOD OF TIME IF PROPER
PRECAUTIONS ARE NOT TAKEN.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020600-
/O.UPG.KBIS.WC.Y.0040.000000T0000Z-110202T1800Z/
/O.NEW.KBIS.WC.W.0002.110202T0000Z-110202T1800Z/
/O.NEW.KBIS.WC.Y.0041.110201T2148Z-110202T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
348 PM CST TUE FEB 1 2011 /248 PM MST TUE FEB 1 2011/

...WIND CHILL ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ WEDNESDAY...

* EXPECT WIND CHILLS FROM 25 TO NEAR 50 BELOW ZERO AT TIMES
  TONIGHT AND WEDNESDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A WIND CHILL WARNING OR ADVISORY MEANS THE COMBINATION OF WIND
AND VERY COLD AIR WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES.
THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH
IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

HW

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 2:38 PM MST, 10 minutes earlier.

Area forecast discussion, Feb 1, 2:38 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CST TUE FEB 1 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...

1052 HIGH FIRMLY ANCHORED OVER EASTERN MONTANA WITH WINDS
BEGINNING TO SHIFT TO THE SOUTHWEST AND WEST AS THE HIGH PRESSURE
SAGS SOUTH. HOWEVER VERY COLD TEMPERATURES WILL ADVECT FROM CENTER
OF HIGH PRESSURE TO WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT.
WITH CLEAR SKIES AND MODERATELY LIGHT WINDS TEMPERATURES WILL
AGAIN PLUMMET OVER THE FORECAST AREA.

EXPECTING LOWS TO REACH INTO THE -20 DEGREE RANGE WITH WIND FROM 5
TO 15 MPH. THIS WILL CREATE WIND CHILLS FROM 30 TO 50 BELOW ZERO
TONIGHT. WIND CHILL ADVISORY OVER WESTERN AND CENTRAL NORTH DAKOTA
WILL TRANSITION TO WIND CHILL WARNING AFTER 00Z TONIGHT AND
CONTINUE TO 18Z WEDNESDAY MORNING.

TEMPERATURES WILL RISE ABOVE ZERO ON WEDNESDAY WITH SOUTHWEST
WINDS INCREASING SOME. SOME AREAS OF DRIFTING LIKELY BUT DO NOT
EXPECT REDUCTIONS IN VISIBILITY OVER THE REGION. WARM ADVECTION
WEDNESDAY EVENING AND OVERNIGHT WILL KEEP MINIMUM TEMPERATURES
ABOVE ZERO WEDNESDAY NIGHT.

NO PRECIPITATION EXPECTED FOR THE SHORT TERM FORECAST.

.LONG TERM...THURSDAY THROUGH TUESDAY NIGHT...

LATEST MODEL RUNS DEPICT MAINLY UPPER LEVEL RIDGING OFF THE WEST
COAST OF NORTH AMERICA WITH A FAIRLY PERSISTENT UPPER LEVEL LOW OVER
NORTHEASTERN CANADA...FARTHER NORTH THAN HUDSON BAY. THIS
LARGE-SCALE PATTERN WILL MEAN A NORTHWESTERLY FLOW OF AIR ALOFT OVER
NORTH DAKOTA AND THE NORTHERN PLAINS. SEVERAL SHORTWAVES MOVING
THROUGH THIS FLOW WILL BE ASSOCIATED WITH PERIODIC CHANCES OF
PRECIPITATION.

THE FIRST UPPER LEVEL SHORTWAVE REACHES NORTH DAKOTA THURSDAY NIGHT
AND EXITS THE REGION BY FRIDAY EVENING. AHEAD OF THE SHORTWAVE
TEMPERATURES WILL RISE INTO THE 30S OVER MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA...AND THE WARM ADVECTION AHEAD OF IT WILL BRING A
CHANCE OF LIGHT SNOW OR FREEZING RAIN TO MAINLY NORTHERN AND EASTERN
NORTH DAKOTA. COLD ADVECTION THURSDAY NIGHT BUT NOT ARCTIC IN
NATURE...LOOKING AT LOWS THURSDAY NIGHT IN THE TEENS AND LOWER 20S
WITH HIGHS FRIDAY BACK UP INTO THE UPPER 20S AND LOWER 30S.

THE NEXT SHORTWAVE IS THE FIRST OF SEVERAL IN A SERIES OF IMPULSES
MOVING THROUGH THE NORTHWEST FLOW ALOFT. THESE SHORTWAVES ARE
ASSOCIATED WITH CHANCES OF SNOW THAT WILL BE IN THE FORECAST FROM
FRIDAY NIGHT THROUGH SUNDAY NIGHT. AFTER THIS SERIES OF SHORTWAVES
MOVES THROUGH THE UPPER LEVEL FLOW/JET TAKES A DIVE SOUTHWARD AND
ALLOWS ARCTIC AIR TO INTRUDE INTO THE REGION AGAIN. LOOKING AT HIGHS
SATURDAY IN THE 20S TO LOWER 30S...TEENS ON SUNDAY...THEN HIGHS
AROUND/BELOW ZERO MONDAY WITH A SLIGHT RECOVERY OF SINGLE DIGITS
ABOVE ZERO FOR TUESDAY.

&&

.AVIATION...
CENTER OF ARCTIC HIGH EXTENDED FROM EASTERN MONTANA TO FAR WESTERN
NORTH DAKOTA. THE LAST VESTIGES OF MVFR AND LIGHT SNOW HAVE CLEARED
THE AREA ALLOWING VFR TO PREVAIL AT ALL TERMINALS. HOWEVER...A FEW
LINGERING FEW/SCT CLOUDS BELOW 500 FEET AND HAZE/FOG WITH
VISIBILITIES GOING DOWN TO 1 TO 3 MILES AT TIMES FOR VERY SHORT
PERIODS POSSIBLE...MAINLY AT KISN AND KDIK NEAR THE CENTER OF THE
ARCTIC HIGH.

WINDS SHOULD STAY GENERALLY FROM THE WEST AND SOUTHWEST BETWEEN 5
AND 15 KNOTS FOR WESTERN TAF SITES...AND NORTHWEST WINDS AT KBIS AND
KJMS THIS AFTERNOON SHOULD BECOME WEST/SOUTHWEST BY 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ WEDNESDAY FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

WIND CHILL ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

JVM/BPN/HW
Hazardous weather outlook, Feb 1, 6:08 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
708 AM CST TUE FEB 1 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021315-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
708 AM CST TUE FEB 1 2011 /608 AM MST TUE FEB 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS OF 25 BELOW TO NEAR 50 BELOW ZERO WILL
CONTINUE TO IMPACT THE NORTHERN PLAINS THROUGH TONIGHT AND INTO
WEDNESDAY MORNING. SEE WWW.NOAA.GOV/BIS FOR ADDITIONAL DETAILS.

INCREASING WESTERLY WINDS TONIGHT MAY RESULT IN AREAS OF BLOWING
AND DRIFTING SNOW...ESPECIALLY ACROSS THE NORTH. WHILE
VISIBILITIES ARE NOT EXPECTED TO BE IMPACTED...DRIFTING ON AREA
ROADS MAY CREATE TRAVEL HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD AIR WILL REMAIN OVER THE AREA THROUGH EARLY WEDNESDAY.
DANGEROUS WIND CHILLS ARE EXPECTED THROUGH WEDNESDAY MORNING.

WESTERLY WINDS ARE EXPECTED TO INCREASE WEDNESDAY AFTERNOON UP TO
20 MPH...POSSIBLY STRONGER...OVER SOME AREAS ACROSS WEST AND
CENTRAL NORTH DAKOTA. RECENT SNOWFALL OF 2 TO 6 INCHES...AND THE
FLUFFY NATURE OF THE SNOW...COMBINED WITH THE WINDS MAY RESULT IN
WIDESPREAD BLOWING AND DRIFTING SNOW...POTENTIALLY IMPACTING
TRAVEL. STAY TUNED FOR UPDATES.

CHANCES FOR SNOW RETURN TO THE NORTHERN PLAINS LATER THIS WEEK AND
OVER THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Feb 1, 10:53 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1153 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     SNOW             JAMESTOWN               46.91N 98.71W
02/01/2011  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

DDERUNG
Local storm report, Feb 1, 10:54 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1154 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     SNOW             OAKES                   46.14N 98.09W
02/01/2011  M3.0 INCH        DICKEY             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

DDERUNG
Local storm report, Feb 1, 10:55 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1155 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     SNOW             STREETER                46.66N 99.35W
02/01/2011  M1.5 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

DDERUNG
Local storm report, Feb 1, 10:56 AM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     SNOW             WILTON                  47.16N 100.78W
02/01/2011  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

DDERUNG
Local storm report, Feb 1, 1:59 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 N CARRINGTON          47.51N 99.13W
02/01/2011  M1.0 INCH        FOSTER             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

DDERUNG
Local storm report, Feb 1, 2:01 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
301 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NW LINTON             46.32N 100.31W
02/01/2011  M1.5 INCH        EMMONS             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL.

0800 AM     SNOW             4 N CARRINGTON          47.51N 99.13W
02/01/2011  M1.0 INCH        FOSTER             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             WILTON                  47.16N 100.78W
02/01/2011  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             2 NW BEULAH             47.28N 101.81W
02/01/2011  M1.0 INCH        MERCER             ND   CO-OP OBSERVER

            24 HOUR SNOW FALL

1147 AM     SNOW             5 NW BISMARCK           46.86N 100.86W
02/01/2011  M1.1 INCH        BURLEIGH           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             JAMESTOWN               46.91N 98.71W
02/01/2011  M1.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             OAKES                   46.14N 98.09W
02/01/2011  M3.0 INCH        DICKEY             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

1147 AM     SNOW             STREETER                46.66N 99.35W
02/01/2011  M1.5 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL

&&

JJT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:48 PM MSTWind Chill WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more20 hr

Nearby

Wind Chill Advisories in North Dakota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.